In 1977, a 5-year-old girl diagnosed with acute lymphoblastic leukemia was treated on Dana-Farber Cancer Institute Childhood Acute Lymphoblastic Leukemia Protocol 77-01, receiving a cumulative doxorubicin dose of 465 mg/m2, cranial radiation, and other drugs. After being in continuous complete remission for 34 months, she developed heart failure and was treated with digoxin and furosemide. At 16 years of age, she was diagnosed and treated for dilated cardiomyopathy. Over the years, she continued to have bouts of heart failure, which became less responsive to treatment. At 36 years of age, she received a heart transplant. Six months later, she stopped taking her medications and suffered a sudden cardiac death.
*Department of Pediatrics, University of Miami Leonard M. Miller School of Medicine
†The Holtz Children's Hospital of the University of Miami/Jackson Memorial Medical Center
‡Sylvester Comprehensive Cancer Center, Miami, FL
§Dartmouth Medical School, Hanover, NH
∥Department of Pediatric Oncology, Dana-Farber Cancer Institute, Harvard Medical School, Boston, MA
Supported in part by a Bankhead Coley New Investigator Research Award, the National Institutes of Health (HL072705, HL078522, HL053392, CA127642, CA068484, HD052104, AI50274, CA068484, HD052102, HL087708, HL079233, HL004537, HL087000, HL007188, HL094100, HL095127, and HD80002), the Children’s Cardiomyopathy Foundation, the University of Miami Women’s Cancer Association, and the Lance Armstrong Foundation, the Michael Garil Fund, and the American Society of Hematology Trainee Research Award.
The authors declare no conflict of interest.
Reprints: Steven E. Lipshultz, MD, Department of Pediatrics (D820), University of Miami Leonard M. Miller School of Medicine, P.O. Box 016820, Miami, FL 33101 (e-mail: firstname.lastname@example.org).
Received August 26, 2011
Accepted February 28, 2012